Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Eye started stinging and blurry. Will it cause headache. Worrisome

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
I went to the eye dr this morning because my eyes were stinging and blurry. He put XXXXXXX drops in them that were XXXXXXX to look more at my tear ducts. My questions are, first what happens to the XXXXXXX like does it permanently stain your eye inside and does it go into your bloodstream the dye? Also, it was XXXXXXX which I think is Lissamine XXXXXXX XXXXXXX is that a safe as I know other ones can be toxic to the eye but how much toxic? Also, can it affect you in any way other than just with your vision after the dye? My eyes have been stinking even more and seem more blurry now and can it cause a headache afterwards just wondering as well.
Thanks so much.
Posted Sat, 28 Jul 2012 in Vision and Eye Disorders
Answered by Dr. Aparna Kohli 4 hours later
Thanks for writing in.
I would like to reassure you that the dyes used in clinical practice do not affect vision or any other process.
This is how it works.
There is a small hole at the inner end ( the end towards the nose) of your eye. Through this, the XXXXXXX drains into a canal which opens in to the nose. From here, it is washed off with the secretions from the nose.
It does not enter the blood stream at all. Lissamine XXXXXXX is a safe XXXXXXX which can be used for your eyes. It does not affect the vision as well.
The increase in stinging and blurred vision can either be due to your earlier symptoms becoming worse. Its unlikely to be due to a XXXXXXX
As of now, I would suggest that you wash your eyes frequently and you can consider using Alaway eye drops twice - thrice daily. This should help with your symptoms.
Hope this helps
Let me know if you need any more information

Above answer was peer-reviewed by
Follow-up: Eye started stinging and blurry. Will it cause headache. Worrisome 17 minutes later

Thank you so much for getting back to me and for the detailed response. I just have a few more questions if you don't mind. Is the XXXXXXX XXXXXXX radioactive at all and does it have acid in it, not sure if you know but what are exactly the ingredients in it? Also, so it doesnt stay stained in your nose or anything and how does that not affect the bloodstream but eye drop medications do?

Thanks again and sorry for more questions.
Answered by Dr. Aparna Kohli 3 hours later
Its good to hear from you again.
You can be absolutely sure that the XXXXXXX is not radioactive. We never use anything with radioactive substances unless we want to track the movement of that particular substance through the body. Also, to pick up these substances, we need special cameras. So you can stop worrying on this front.
I am not sure about the ingredients in this but I am sure that we usually put only stuff with a neutral pH in the eye. So its unlikely that it has an acid.
It doesnt stay in the nose as there is a lot of mucus which is produced in the nose normally. The XXXXXXX gets mixed with this mucus and this mucus is eventually thrown out by the action of the hair in the nose.
Eye drops do not enter the blood stream. The blood supply to the eye is organized in such a way that whatever you put on the outer surface does not enter the blood stream. The percentage getting into the blood stream is almost minimal. It is very rarely that these drugs have side effects in the body. That is why we give eye drops and not oral drugs.
I can assure you that you can absolutely stop worrying about this XXXXXXX Everything is just fine.
Let me know if I can help you with any more questions.
You dont need to be sorry. I am glad I can help.
Above answer was peer-reviewed by
Follow-up: Eye started stinging and blurry. Will it cause headache. Worrisome 9 hours later
Hi Dr. XXXXXXX again,

Thank you once again for such a detailed response to my questions. I just haven't been feeling right ever since I got the eye drops in not even just with my eyes so not sure if it is related or not but I am guessing not though based on what you said above. Say it did get into your system then would it flush out eventually though and if my nose is really dry would that matter at all?

Thanks again.
Answered by Dr. Aparna Kohli 1 hour later
Thanks for writing back.
If your symptoms like stinging and blurred vision got worse after putting the drops, it's possible you are allergic to it.
For this, I would want you to wash your eyes repeatedly; take Tablet Cetrizine 10 mg once daily and put Alaway eye drops 2-3 times daily. Do this for 2-3 times daily and see if your symptoms improve.
This doesnt get into your blood stream and would definitely be excreted. Even if your nose is dry, there are always enough secretions to keep the airway moist and warm. If that doesnt happen, you'd have a tough time breathing.
Dont worry about this. You will be just fine.
Above answer was peer-reviewed by
Follow-up: Eye started stinging and blurry. Will it cause headache. Worrisome 6 minutes later
Hi again Dr. XXXXXXX

I will definitely try that. Thanks again for all of your help with all of this, I really appreciate it and for the detailed response.

Thanks again.
Answered by Dr. Aparna Kohli 2 minutes later
Thanks for writing back.
I am glad I could help you allay some of your anxiety. If you have no more questions, please close this discussion and rate the answer.
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor